Missouri, 2020

Flooding in Missouri, March 15 to 16, 2020

March 15 to 16, 2020 · NWS SGF · 5 events in 3 counties and zones

S. ejected many upper level disturbances that interacted with weak surface boundaries and deep moisture over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large and persistent upper level trough over the southwest U.S. ejected many upper level disturbances that interacted with weak surface boundaries and deep moisture over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 15, 5:23 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 15, 5:23 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
623 AM CDT Sun Mar 15 2020

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Sun Mar 15 2020

Morning soundings show a saturated column in the lowest 1 kilometer
of the atmosphere, along with some weak lift. This has manifested
itself in some patchy drizzle. This will linger into the early
morning hours. For the remainder of Sunday, it will mainly be a
cloudy day, with perhaps a few peaks at the sun in the afternoon.
Will still have a cool east to northeast wind throughout the day,
with highs just in the middle 40s, and perhaps reaching 50 across
far southwest Missouri.

Tonight, the evening hours look quiet, but another shortwave will
translate towards the area in the southwest flow aloft with lift
increasing leading to more showers and possibly some isolated
thunderstorms. Lows will be coolest over the eastern Ozarks where
the precipitation will be last to start, with middle 30s there, while
lower 40s will be likely over southwest Missouri and southeast
Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 310 AM CDT Sun Mar 15 2020

The aforementioned shortwave will continue the showers across the
region on Monday, becoming more scattered in the afternoon. and
perhaps even getting a brief break late Monday night into Tuesday.
That break will not last long though. We will continue in deep
southwest flow aloft, with periodic shortwaves lifting through the
flow resulting in showers and storms at times Tuesday night and
Wednesday. A more potent wave then lifts through the flow towards
the end of the week, with some indications of system becoming
negatively tilted. Will have to watch for increasing severe
potential, especially on Thursday/Thursday evening. In addition,
with multiple rounds of showers occuring through much of next week,
combined with the already saturated soils and high rivers, the
flooding risk will continue to rise. Current indications from
tonight through Friday looks to bring another 1 to 3 inches of rain
to the region. Obviously with some stronger convective elements
possible, this may be on the low side.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun Mar 15 2020

Widespread IFR flight conditions are found
across southwest Missouri this morning, along with some patchy
drizzle. The drizzle will continue through the early morning
hours, while the lower cloud deck will persist through midday,
before rising into the MVFR category this afternoon. There could
be a small window of VFR conditions tonight. However, another
storm system will push into the area late tonight, with showers
pushing into the terminals along with lower ceilings back into
the MVFR category.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 15, 3:16 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
416 AM CDT Sun Mar 15 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
416 AM CDT Sun Mar 15 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Flooding of some low water crossings will continue today, mainly
  south of Interstate 44.

  Another round of showers and isolated thunderstorms will move
  into the area late tonight. Some cloud to ground lightning strikes
  will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Showers and isolated thunderstorms are expected Monday.
  Additional thunderstorms are then expected from Tuesday night
  through Thursday. There will be a limited risk for flooding during
  this stretch.

  Brisk and gusty winds are expected for next Thursday and
  Friday as a strong storm system moves through the region.
  Gusts over 30 mph appear increasingly likely.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Ozark

When
March 15, 7:45 AM CST to 1:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.56 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Highway H was closed at the North Fork River low water crossing due to flooding.

Flood, Barry

When
March 16, 10:05 AM CST to 4:00 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.46 mi W of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

The low water crossing at Route C and Flat Creek was closed due to flooding.

Flood, Ozark

When
March 16, 11:30 AM CST to 4:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.4 mi NNE of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

The low water crossing at Highway T and Possum Walk Creek was closed due to flooding.

Flood, Douglas

When
March 16, 12:31 PM CST to 6:00 PM CST
Where
Douglas County, 2.63 mi NNE of Arno to 2.48 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.964, -92.728

The low water crossing at Highway Y and Cowskin Creek was closed due to flooding.

Flood, Barry

When
March 16, 1:15 PM CST to 6:00 PM CST
Where
Barry County, 3.83 mi SSW of Mc Dowell to 4.25 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.810

The low water crossing at Highway U and Flat Creek was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881176, 881177, 881178, 881179, 881181.